Deadly Gut Bug on the Rise: Should You Worry?
A potentially life-threatening germ called Clostridium difficile (or C. diff) is on the rise in the United States, and the bug's mortality rate seems to be rising, too, according to a report in the June issue of Emerging Infectious Diseases.
The somewhat reassuring news is that it’s unlikely that “people will be dropping dead of C. diff in the streets,” says lead researcher Marya Zilberberg, MD, of the University of Massachusetts.
The not-so-reassuring news is that this germ is getting more serious. C. difficile causes watery diarrhea, fever, loss of appetite, and abdominal pain, as well as a more serious life-threatening inflammation of the intestines called colitis, according to the Centers for Disease Control and Prevention.
Dr. Zilberberg and her colleagues found a 23% rise in C. diff hospitalizations each year between 2000 and 2005. Cases most commonly occur in older, sick patients who have been taking antibiotics.
The new study showed a doubling of the number of cases in people over 45 (they also increased in those ages 18-44, but to a lesser extent). Overall, the number of adults with the infection increased from 134,361 in 2000 to 291,303 in 2005.
“If you get an antibiotic for some other ailment—for pneumonia, say—other bugs that keep it down die off in response to the antibiotics,” says Dr. Zilberberg. “This one takes over, and there are certain strains that can wreak havoc with your gut.”
In the study, the case-fatality rate—the percentage of people infected with the bacteria that die—increased from 1.2% to 2.3%. Dr. Zilberberg says that some of the those people may have died of other causes but just happened to be infected with C. difficile at the time. In comparison, people hospitalized with pneumonia have a case-fatality rate of 4% to 5%, she said.
But the CDC’s Cliff McDonald, MD, PhD, says the germ has a case-fatality rate of about 6% in some hospital outbreaks (and in one case, as high as 15%).
There’s a specific strain of C. diff, called NAP1, that may be behind the higher fatality rate, says Dr. McDonald, a medical epidemiologist. And there are some signs that it’s getting more difficult to treat.
“Should be we concerned? Yes, we are concerned,” he says.
What to do about it? To avoid C. difficile, your best bet is to steer clear of antibiotics unless they are truly necessary.
“Antibiotics are lifesaving when necessary; I don’t want to close the door on antibiotics,” says Dr. Zilberberg. However, they should be used in a “sober and judicious way,” she says.
The germ can often spread in hospitals from patient to patient or when health-care workers don’t wash their hands.
“If you end up in the hospital, you’ve got to make sure that the people around you are using good hygiene practices,” says Dr. Zilberberg. “It can be spread from person to person; it can be spread through inanimate objects, like stethoscopes, for example.”
Infections can occur outside the hospital. And they're starting to show up in people who don't have typical risk factors, such as long-term antibiotic use. About 1 in 5 people who are infected outside of hospitals haven’t taken antibiotics, according to a Connecticut study published in April 2008.
“If someone develops diarrhea that lasts for more than three days, they should seek medical attention,” says Dr. McDonald. Other germs could be the cause, but C. difficile “is entering into the realm of possibility.”
C. diff is still treatable with existing medications (though your doctor might tell you not to share a bathroom with other people until your treatment is completed).
“Unfortunately, the main drugs we have to treat it with are antibiotics,” he says. “So we’re treating a disease that was caused by antibiotics in most cases with more antibiotics, which is a problem.” About 20% of people will have a recurrence of the germ after treatment.